MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTAR VASCULAR AND BILIARY STENT SYSTEM

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTAR VASCULAR AND BILIARY STENT SYSTEM
Catalog Number VIUS10040
Medical Device Problem Codes Migration or Expulsion of Device (1395); Malposition of Device (2616)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Vascular System (Circulation), Impaired (2572)
Date of Event 10/06/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records are being reviewed.The event is currently under investigation.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant was unable to provide further patient or procedural details to date.
 
Event or Problem Description
It was reported that the stent was deployed in the iliac vein and allegedly moved to an unintended location in the vena cava resulting in the deployment of an additional stent to bridge both stents.Reportedly, the stent was intended to be placed in the iliac vein in a leg graft.The stent remains implanted and there was no reported patient injury.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.No sample was returned.On the basis of the evaluation of the images provided, the reported malposition of the stent could be confirmed.As reported, the stent had been deployed in the iliac vein and then migrated to the vena cava.The stent deployment process and the reported stent migration could not be verified on the basis of the images; however, the images show the stent being positioned in the vena cava.Based on the images, no defect or deficiency of the stent could be identified.The fully expanded stent shows a regular stent strut structure.Potential contributing factors to the reported event have been evaluated.Previous investigations of similar complaints have been reviewed.The reported application represents an off-label use of the device which is considered a significant contributing factor to the reported stent migration.An unintended movement of the delivery system during stent deployment also may lead to stent migration.Also a too fast stent deployment may cause an insufficient wall apposition and subsequent stent migration.On the basis of the information available and the evaluation of the images, a definite root cause for the reported event could not be determined.The ifu states: "visually inspect the bard lifestar vascular stent system to verify that the device has not been damaged due to shipping or improper storage.Do not use damaged equipment." also the ifu states: "prior to stent deployment, remove all slack from the catheter delivery system to avoid stent misplacement." and "as with all self-expanding nitinol stents, careful attention during stent deployment is warranted to mitigate the potential for movement of the stent." furthermore, the ifu states: "to maximize stent placement accuracy, slowly and deliberately deploy the distal portion of the stent until you have visual confirmation of wall apposition before steadily deploying the remaining length of the stent." and "appropriate diameter sizing of the stent to the target lesion is required to reduce the possibility of stent migration." additionally, the ifu indicates that the bard lifestar vascular stent system is indicated for the treatment of iliac occlusive disease in patients with symptomatic vascular disease of the common and/or external iliac arteries up to 126 mm in length with a reference vessel diameter of 5 to 9 mm.
 
Event or Problem Description

Brand Name
LIFESTAR VASCULAR AND BILIARY STENT SYSTEM
Common Device Name
VASCULAR AND BILIARY STENT
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstr. 6
karlsruhe 76227
GM  76227
MDR Report Key6050148
Report Number9681442-2016-00272
Device Sequence Number77882
Product Code FGE
UDI-Device Identifier04049519005546
UDI-Public(01)04049519005546(17)180616(10)ANZF1489
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K063532
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2018
Device Catalogue NumberVIUS10040
Device Lot NumberANZF1489
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 10/07/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date10/24/2016
Supplement Report FDA Received Date12/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR